Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 185, NWS Des Moines, IA

July 7, 2003Jasper County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2003, 5:41 PM CDT for Jasper County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2003, 5:41 PM CDT (22:41 UTC)
Expired
Jul 7, 2003, 6:30 PM CDT
In force
49 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Jasper County, IA

The radar

The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
611 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 072241
SVRDMX
IAC099-072330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT MON JUL 7 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JASPER COUNTY IN CENTRAL IOWA

* UNTIL 630 PM CDT

* AT 538 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF KELLOGG...OR ABOUT 41 MILES
  EAST OF DES MOINES...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN RURAL AREAS OF
  NORTHEASTERN JASPER COUNTY.

DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED
AREA.

LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY
EVENING FOR SOUTHERN IOWA.

LAT...LON 4186 9302 4152 9302 4153 9277 4186 9278

JAW

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:50 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 7, 3:50 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT MON JUL 7 2003

SINGLE LRG CELL HAS FIRED ON THE H8 FNT AND THIS WL LIKELY BE THE
FOCUS THE REST OF THE NGT. LAST NGT WL COULDNT GET BOO FM A DECENT
BNDRY...BUT THE H8 WAS TO OUR NW. DID NOT MESS MUCH WITH THE
ON-GOING 7 DAY FCST. DECENT POPS TNGT AND TMR AS THE BNDRY WAVES N
AND S ACRS IA NXT 48HRS. THERE IS PUSH TO THE N TNGT...BUT NOT SURE
IF THE MV WL BE THAT FAR. STILL LOOKING LIKE TUE NGT AND WED AS THE
MAIN BNDRY MOVS THRU TO BE THE BEST THREAT PD OF SGNFT WDSPRD RAINS.
IMPRVG WX RPDLY THU WITH NEG PCPN AND LOWER DWPTS INTO THE WKEND.
NXT THREAT SHAPING UP AT DAY 7 WITH RETURN FLOW AND STG H8 MOISTURE
ADV. MINOR CHGS TO PREVIOUSLY FCST HIGHS/LOWS.

.DSM...NONE

MYERS
Hazardous weather outlook, Jul 7, 11:25 AM CDT, 6 hours 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT SUN JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TONIGHT

A FRONT EXTENDING ACROSS CENTRAL IOWA WILL COMBINE WITH A
MOIST...UNSTABLE AIR MASS TO PRODUCE A RICH ENVIRONMENT FOR STRONG
THUNDERSTORM DEVELOPMENT LATE TONIGHT.  A LARGE COMPLEX OF SEVERE
THUNDERSTORMS OVER WESTERN NEBRASKA WILL ADVANCE EAST ALONG THE
FRONTAL BOUNDARY AND ENTER WESTERN IOWA BEFORE SUNRISE.  THE MOST
FAVORED AREA OF THE STATE IS FROM U.S. HIGHWAY 20 SOUTH.  THE SEVERE
WEATHER RISK IS HIGH WINDS...WITH SECONDARY HAZARDS BEING HAIL AND
FLOODING.  DUE TO THE FAST MOVEMENT OF THE STORMS...IT APPEARS
FLOODING WILL BE LIMITED HOWEVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE OCCURRING AT THE BEGINNING OF THE PERIOD AND
RACE EAST ACROSS THE STATE PRODUCING HIGH WINDS THROUGH THE MID
MORNING HOURS.  ADDITIONAL THUNDERSTORMS WILL DEVELOP TUESDAY DURING
THE DAY AND CONTINUE WELL INTO THE NIGHTTIME HOURS.  A FEW SEVERE
STORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. THE MAIN AREA OF CONCERN IS SOUTH OF HIGHWAY 20. YET
ANOTHER THUNDERSTORM COMPLEX COULD PRODUCE MORE HEAVY RAIN AND
DAMAGING WINDS DURING THE DAY WEDNESDAY...MAINLY OVER THE SOUTH HALF
OF THE STATE.  MAINLY DRY CONDITIONS ARE EXPECTED OVER CENTRAL IOWA
BY LATER WEDNESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LATE TONIGHT OVER...MAINLY OVER SOUTHERN AND
CENTRAL IOWA.  ACTIVATION IS LIKELY AGAIN TUESDAY NIGHT AND
WEDNESDAY.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

MS JUL 03

In the hours before

Local storm report, Jul 7, 5:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0500 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0456 PM    LAMBS GROVE               IA   2.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0453 PM    NEWTON                    IA   2.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

0452 PM    NEWTON                    IA   0.75 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER.

BF
Local storm report, Jul 7, 5:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0503 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    SW NEWTON                 IA   1.00 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0443 PM    1 S NEWTON                IA   0.88 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

BF
Local storm report, Jul 7, 5:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0506 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0452 PM    SW NEWTON                 IA   2.75 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

0452 PM    NEWTON                    IA   1.00 IN HAIL
07/07/03   JASPER                         REPORTED BY AMATEUR RADIO
                                          OPERATOR.

BF
Local storm report, Jul 7, 5:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0515 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0511 PM    DES MOINES                IA   1.00 IN HAIL
07/07/03   POLK                           REPORTED BY TRAINED
                                          SPOTTER. INTERSECTION OF
                                          SOUTH UNION AND DAVIS AVE.

BF
Local storm report, Jul 7, 5:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0540 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    PLEASANT HILL             IA   1.75 IN HAIL
07/07/03   POLK                           REPORTED BY LAW
                                          ENFORCEMENT.

BF
Local storm report, Jul 7, 5:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0541 PM CDT MON JUL 07 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0432 PM    NEWTON                    IA   4.25 IN HAIL
07/07/03   JASPER                         REPORTED BY TRAINED
                                          SPOTTER. HAIL STONE
                                          MEASURED AT 5 1/2 INCHES.

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 1:02 AM CDTSevere Thunderstorm WarningDMXEmmet43 min
Jul 7, 1:25 AM CDTSevere Thunderstorm WarningDMXFranklin20 min
Jul 7, 2:08 AM CDTSevere Thunderstorm WarningDMXTama37 min
Jul 7, 2:38 AM CDTSevere Thunderstorm WarningDMXButler22 min
Jul 7, 2:53 AM CDTSevere Thunderstorm WarningDMXBlack Hawk37 min
Jul 7, 3:26 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jul 7, 4:05 PM CDTTornado WarningDMXJasper, Marion55 min
Jul 7, 4:44 PM CDTSevere Thunderstorm WarningDMXJasper46 min
Jul 7, 4:55 PM CDTSevere Thunderstorm WarningDMXPolk50 min
Jul 7, 5:34 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Warren56 min
Jul 7, 5:44 PM CDTSevere Thunderstorm WarningDMXPolk61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.